Pennsylvania, 2016Flash Flooding and Flooding in Pennsylvania, August 28 to 29, 2016
August 28 to 29, 2016 · NWS PBZ · 22 events in 6 counties and zones
A weak cold front moved southeast across eastern Ohio and western Pennsylvania the afternoon and evening of the 28th. While some wind damage was reported, more significant flash flooding occurred over portions of Allegheny and Fayette counties in Pennsylvania, with the widespread flash flooding across Bullskin Township in Fayette county, including the town of Connellsville.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $5.5 million
- Crop damage
- None recorded
- Events
- 22
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A weak cold front moved southeast across eastern Ohio and western Pennsylvania the afternoon and evening of the 28th. While some wind damage was reported, more significant flash flooding occurred over portions of Allegheny and Fayette counties in Pennsylvania, with the widespread flash flooding across Bullskin Township in Fayette county, including the town of Connellsville. Between 75 to 100 homes sustained damage from flood waters in Bullskin Township, including 29 single family homes with major damage, 8 mobile homes destroyed, a bridge destroyed, and 3 to 4 bridges suffering major structural damage. 50 people were evacuated, with damage estimates in the millions of dollars.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at Aug 28, 5:03 PM EST, 1 hour 2 minutes earlier.
Area forecast discussion, Aug 28, 5:03 PM EST, 1 hour 2 minutes before
Area Forecast Discussion
National Weather Service Pittsburgh PA
603 PM EDT Sun Aug 28 2016
.SYNOPSIS...
Thunderstorm chances will continue through the evening as a weak
boundary crosses the region. Warm but less humid conditions will
be introduced under building high pressure through midweek.
&&
.NEAR TERM /UNTIL 6 AM MONDAY MORNING/...
Thunderstorms have fired along the frontal boundary that is
currently sinking south across the area. The storms are tapping
into a highly unstable air mass with 3000+ J/kg of CAPE, and
inverted-V soundings mean that downbursts are a threat. TPIT
terminal doppler radar showed one such storm likely produced
strong winds in Columbiana County. Will also need to watch
rainfall totals as individual cells are moving slowly, and with
high rainfall rates due to anomalously high precipitable water,
localized flooding is possible. Little to no activity further
south away from the boundary so far, as there is little support
for lift. Upped PoPs and adjusted timing in the grids. Extended
life of slight chance PoPs a little further into the night as well
given boundary and lingering instability. Minor updates
otherwise.
&&
.SHORT TERM /6 AM MONDAY MORNING THROUGH WEDNESDAY/...
Newest model guidance pushes the aforementioned boundary south of
the region by Monday afternoon as reinforcing shortwaves help
deepen a trough over the Northeast U.S. through midweek. The surface
front may continue to provide focus for diurnally- enhanced
convection over the mountains in WV, but building surface high
under northwest flow should suppress precip by Tuesday. A second
and more notable boundary, as far as temperatures change, will
approach on Wednesday. At this time, it appears that instability
and moisture will be rather meager with this fronts passage so
very low pops were kept, based on a blend of guidance and timing
differences through Wednesday. Temperatures should moderate to
near normal with northwest flow/cool advection by Wednesday.
&&
.LONG TERM /WEDNESDAY NIGHT THROUGH SUNDAY/...
Troughing over the eastern CONUS will result in cooler
temperatures the remainder of the week before ridging builds back
in this weekend. Dry conditions are forecast under dry
northwesterly flow and ridging later in the period.
&&
.AVIATION /22Z SUNDAY THROUGH FRIDAY/...
Warm air aloft has been capping off convective development thus
far, however, weak surface convergence, slightly cooler
temperatures aloft, and the passage of a weak wave in the mid and
upper levels looks more likely than not enough to trigger
convection by late afternoon into early evening. Outflows from
early convection should be deep enough to continue initiate storms
from northwest to southeast heading into early evening but will
diminish as instability lessens. Do to the degree of uncertainty
in timing have opted to utilize mention of VCTS in latest TAFs
but will update as details emerge through the afternoon.
.OUTLOOK /MONDAY THROUGH THURSDAY/...
Restrictions are possible Monday mainly S of PIT as the front
completes its passage, and again with another crossing front
Wednesday.
&&
.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...None.
OH...None.
PA...None.
WV...None.
&&
Hazardous weather outlook, Aug 28, 2:24 PM EST, 3 hours 41 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PITTSBURGH PA
324 PM EDT SUN AUG 28 2016
MDZ001-OHZ048-057>059-068-069-PAZ031-075-076-WVZ003-004-012-021-
509>514-291930-
GARRETT-COSHOCTON-MUSKINGUM-GUERNSEY-BELMONT-NOBLE-MONROE-GREENE-
FAYETTE-FAYETTE RIDGES-OHIO-MARSHALL-WETZEL-MARION-MONONGALIA-
RIDGES OF EASTERN MONONGALIA AND NORTHWESTERN PRESTON-PRESTON-
EASTERN PRESTON-WESTERN TUCKER-EASTERN TUCKER-
324 PM EDT SUN AUG 28 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MARYLAND...EAST
CENTRAL OHIO...SOUTHWEST PENNSYLVANIA...NORTHERN WEST VIRGINIA AND
NORTHERN PANHANDLE OF WEST VIRGINIA.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
OHZ039>041-049-050-PAZ007>009-013>016-020>023-029-073-074-WVZ001-002-
291930-
TUSCARAWAS-CARROLL-COLUMBIANA-HARRISON-JEFFERSON-MERCER-VENANGO-
FOREST-LAWRENCE-BUTLER-CLARION-BEAVER-ALLEGHENY-ARMSTRONG-INDIANA-
WASHINGTON-WESTMORELAND-WESTMORELAND RIDGES-HANCOCK-BROOKE-
324 PM EDT SUN AUG 28 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL OHIO...NORTHWEST
PENNSYLVANIA...SOUTHWEST PENNSYLVANIA...WEST CENTRAL
PENNSYLVANIA...WESTERN PENNSYLVANIA...NORTHERN WEST VIRGINIA AND
NORTHERN PANHANDLE OF WEST VIRGINIA.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
ISOLATED STRONG STORMS WITH GUSTY WIND AND LOCALIZED HEAVY RAIN
ARE POSSIBLE THIS EVENING.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
In the hours before
Special weather statement, Aug 28, 1:27 PM EST, 4 hours 38 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
227 PM EDT SUN AUG 28 2016
PAZ016-281845-
JEFFERSON-
227 PM EDT SUN AUG 28 2016
...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN JEFFERSON COUNTY...
AT 227 PM EDT...A STRONG THUNDERSTORM WAS LOCATED OVER BROCKWAY...OR
9 MILES NORTH OF DUBOIS...MOVING EAST AT 10 MPH.
WIND GUSTS UP TO 50 MPH ARE POSSIBLE WITH THIS STORM.
LOCATIONS IMPACTED INCLUDE...
BROCKWAY.
LAT...LON 4120 7877 4118 7878 4120 7886 4133 7888
4126 7874 4123 7874 4123 7871 4120 7871
TIME...MOT...LOC 1827Z 271DEG 10KT 4125 7881
34Special weather statement, Aug 28, 3:57 PM EST, 2 hours 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
457 PM EDT SUN AUG 28 2016
OHZ041-PAZ020-282200-
COLUMBIANA-BEAVER-
457 PM EDT SUN AUG 28 2016
...A STRONG THUNDERSTORM WILL AFFECT COLUMBIANA AND NORTHERN BEAVER
COUNTIES...
AT 456 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 8 MILES SOUTH OF
SEBRING...OR 9 MILES SOUTHWEST OF SALEM...MOVING EAST AT 45 MPH.
WINDS IN EXCESS OF 30 MPH AND PEA SIZE HAIL ARE POSSIBLE WITH THIS
STORM.
LOCATIONS IMPACTED INCLUDE...
SALEM...BEAVER FALLS...COLUMBIANA...MONACA...EAST PALESTINE...ELLWOOD
CITY...NEW BRIGHTON...BEAVER...CALCUTTA...ROCHESTER...OHIOVILLE...
LISBON...LEETONIA...NEW WATERFORD...PATTERSON TOWNSHIP...BIG
BEAVER...FREEDOM...WEST MAYFIELD...KOPPEL AND BRIDGEWATER.
THIS INCLUDES THE FOLLOWING HIGHWAYS...
PENNSYLVANIA TURNPIKE BETWEEN MILE MARKERS 9 AND 23.
INTERSTATE 376 IN PENNSYLVANIA BETWEEN MILE MARKERS 31 AND 36.
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY CAUSE
LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
LAT...LON 4090 8081 4090 8052 4085 8052 4085 8017
4069 8016 4072 8092 4073 8092 4073 8106
4090 8107 4090 8090 4091 8089 4092 8082
TIME...MOT...LOC 2056Z 267DEG 40KT 4081 8099Special weather statement, Aug 28, 4:04 PM EST, 2 hours 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
504 PM EDT SUN AUG 28 2016
PAZ009-015-016-282200-
JEFFERSON-CLARION-FOREST-
504 PM EDT SUN AUG 28 2016
...LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTHERN JEFFERSON...
SOUTHEASTERN FOREST AND NORTHEASTERN CLARION COUNTIES...
AT 504 PM EDT...A LINE OF STRONG THUNDERSTORMS WAS LOCATED 9 MILES
NORTHEAST OF CLARION...MOVING EAST AT 25 MPH.
WINDS IN EXCESS OF 30 MPH AND PEA SIZE HAIL ARE POSSIBLE WITH THIS
STORM.
LOCATIONS IMPACTED INCLUDE...
CLARION...BROOKVILLE...MARIENVILLE...BROCKWAY...FALLS CREEK...
STRATTANVILLE...CORSICA...SIGEL...LEEPER...FISHER...COOK FOREST STATE
PARK...CLEAR CREEK STATE PARK AND CLARINGTON.
THIS INCLUDES INTERSTATE 80 IN PENNSYLVANIA BETWEEN MILE MARKERS 63
AND 96.
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY CAUSE
LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
LAT...LON 4120 7877 4113 7881 4114 7939 4146 7935
4147 7896 4144 7896 4145 7899 4145 7906
4142 7907 4142 7909 4134 7909 4135 7908
4135 7902 4138 7897 4136 7896 4126 7874
4123 7874 4123 7871 4120 7871
TIME...MOT...LOC 2104Z 267DEG 22KT 4133 7930Special weather statement, Aug 28, 4:17 PM EST, 1 hour 48 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
517 PM EDT SUN AUG 28 2016
OHZ040-282200-
CARROLL-
517 PM EDT SUN AUG 28 2016
...LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTHERN CARROLL
COUNTY...
AT 516 PM EDT...A LINE OF STRONG THUNDERSTORMS WAS LOCATED OVER
WAYNESBURG... OR 11 MILES SOUTHEAST OF CANTON...MOVING EAST AT 35
MPH.
WINDS IN EXCESS OF 30 MPH AND PEA SIZE HAIL ARE POSSIBLE WITH THIS
STORM.
LOCATIONS IMPACTED INCLUDE...
CARROLLTON...MINERVA...AUGUSTA...MALVERN AND MECHANICSTOWN.
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY CAUSE
LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
LAT...LON 4065 8124 4072 8124 4072 8120 4073 8120
4073 8092 4064 8092 4064 8086 4058 8086
4059 8131 4065 8132
TIME...MOT...LOC 2116Z 276DEG 32KT 4070 8122Special weather statement, Aug 28, 4:51 PM EST, 1 hour 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
551 PM EDT SUN AUG 28 2016
PAZ016-282245-
JEFFERSON-
551 PM EDT SUN AUG 28 2016
...STRONG THUNDERSTORMS WILL AFFECT NORTHWESTERN JEFFERSON COUNTY...
AT 551 PM EDT...A STRONG THUNDERSTORM WAS LOCATED NEAR BROOKVILLE...
MOVING EAST AT 10 MPH.
WINDS IN EXCESS OF 30 MPH ARE POSSIBLE WITH THIS STORM.
LOCATIONS IMPACTED INCLUDE...
BROOKVILLE...SUMMERVILLE AND SIGEL.
THIS INCLUDES INTERSTATE 80 IN PENNSYLVANIA BETWEEN MILE MARKERS 74
AND 89.
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY CAUSE
LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
LAT...LON 4106 7920 4129 7919 4129 7892 4107 7893
TIME...MOT...LOC 2151Z 272DEG 9KT 4115 7916
Special weather statement, Aug 28, 5:36 PM EST, 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
636 PM EDT SUN AUG 28 2016
OHZ039-040-282330-
TUSCARAWAS-CARROLL-
636 PM EDT SUN AUG 28 2016
...A STRONG THUNDERSTORM WILL AFFECT CARROLL AND NORTHEASTERN
TUSCARAWAS COUNTIES...
AT 636 PM EDT...A STRONG THUNDERSTORM WAS LOCATED NEAR WAYNESBURG...
OR 8 MILES WEST OF CARROLLTON...MOVING EAST AT 15 MPH.
WIND GUSTS UP TO 50 MPH ARE POSSIBLE WITH THIS STORM.
LOCATIONS IMPACTED INCLUDE...
CARROLLTON...MINERAL CITY...AMSTERDAM...DELLROY...SHERRODSVILLE...
MECHANICSTOWN...HARLEM SPRINGS...KILGORE...ATWOOD LAKE AND LEESVILLE
LAKE PARK.
LAT...LON 4065 8139 4065 8124 4064 8092 4047 8092
4047 8094 4043 8094 4050 8140
TIME...MOT...LOC 2236Z 275DEG 11KT 4059 8124
24Event by event
11 thunderstorm wind, 8 flood, 2 flash flood, 1 hail. Local standard time, as filed.
Thunderstorm Wind, Allegheny
- When
- August 28, 6:05 PM EST
- Where
- Allegheny County, 0.69 mi N of Option
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $10,000
- Reported by
- 911 Call Center
- Coordinates
- 40.440, -79.980
Law enforcement reported trees down on Carnegie Mellon University.
Flash Flood, Allegheny
- When
- August 28, 6:09 PM EST to 9:15 PM EST
- Where
- Allegheny County, 1.13 mi SSW of Sharpsburg to 1.29 mi W of Aspinwall
- Cause
- Heavy Rain
- Property damage
- $250,000
- Reported by
- Emergency Manager
- Coordinates
- 40.484, -79.906
Emergency management reported flash flooding on Washington BLVD, and elsewhere in the Highland Park area. Water was quickly rising to the tops of cars, with one woman rescued from her vehicle.
Hail, Allegheny
- When
- August 28, 6:10 PM EST
- Where
- Allegheny County, 1.58 mi E of Option
- Measured
- 1 in hail
- Reported by
- Emergency Manager
- Coordinates
- 40.430, -79.950
Flood, Jefferson
- When
- August 28, 6:15 PM EST to 10:15 PM EST
- Where
- Jefferson County, 0.52 mi E of Sykesville to 0.73 mi ENE of Sykesville
- Cause
- Heavy Rain
- Property damage
- $5,000
- Reported by
- 911 Call Center
- Coordinates
- 41.050, -78.820
The 911 Call Center reported flooding on SR 119.
Thunderstorm Wind, Westmoreland
- When
- August 28, 6:20 PM EST
- Where
- Westmoreland County, Merwin
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $10,000
- Reported by
- State Official
- Coordinates
- 40.530, -79.650
Law enforcement reported trees and wires down.
Thunderstorm Wind, Westmoreland
- When
- August 28, 6:25 PM EST
- Where
- Westmoreland County, 0.52 mi E of Kinlock
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $5,000
- Reported by
- State Official
- Coordinates
- 40.550, -79.720
Law enforcement reported trees down.
Thunderstorm Wind, Westmoreland
- When
- August 28, 6:25 PM EST
- Where
- Westmoreland County, 1.48 mi SSE of Edgecliff
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $25,000
- Reported by
- State Official
- Coordinates
- 40.580, -79.710
Law enforcement reported numerous trees and wires down.
Flood, Allegheny
- When
- August 28, 6:28 PM EST to 7:30 PM EST
- Where
- Allegheny County, 0.73 mi NE of Option to 0.6 mi NE of Option
- Cause
- Heavy Rain
- Property damage
- $5,000
- Reported by
- Public
- Coordinates
- 40.438, -79.970
The public reported flooding on I-376 near exit 72.
Thunderstorm Wind, Westmoreland
- When
- August 28, 6:32 PM EST
- Where
- Westmoreland County, 0.87 mi SW of Shearersburg
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $15,000
- Reported by
- State Official
- Coordinates
- 40.610, -79.660
Law enforcement reported several trees down.
Thunderstorm Wind, Westmoreland
- When
- August 28, 6:37 PM EST
- Where
- Westmoreland County, Shearersburg
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $15,000
- Reported by
- State Official
- Coordinates
- 40.620, -79.650
Law enforcement reported trees down.
Flood, Westmoreland
- When
- August 28, 6:41 PM EST to 11:45 PM EST
- Where
- Westmoreland County, 0.35 mi WSW of Kinlock to 0.44 mi SW of Kinlock
- Cause
- Heavy Rain
- Property damage
- $5,000
- Reported by
- 911 Call Center
- Coordinates
- 40.547, -79.736
The 911 Call Center reported several roads flooded.
Thunderstorm Wind, Washington
- When
- August 28, 6:42 PM EST
- Where
- Washington County, 0.87 mi SE of Ellsworth
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Public
- Coordinates
- 40.110, -80.020
The public reported trees down.
Thunderstorm Wind, Washington
- When
- August 28, 6:56 PM EST
- Where
- Washington County, 2.14 mi SSE of Venetia
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $25,000
- Reported by
- State Official
- Coordinates
- 40.220, -80.040
Law enforcement reported trees down and a power pole down.
Flood, Indiana
- When
- August 28, 7:15 PM EST to 9:15 PM EST
- Where
- Indiana County, 2.1 mi W of Strangford to 1.07 mi W of Strangford
- Cause
- Heavy Rain
- Property damage
- $10,000
- Reported by
- 911 Call Center
- Coordinates
- 40.430, -79.260
The 911 Call Center reported basement flooding in some homes.
Flood, Westmoreland
- When
- August 28, 7:25 PM EST to 11:00 PM EST
- Where
- Westmoreland County, 1.74 mi SW of Crisp to 0.98 mi W of Crisp
- Cause
- Heavy Rain
- Property damage
- $25,000
- Reported by
- 911 Call Center
- Coordinates
- 40.150, -79.290
The 911 Call Center reported water in residences.
Flood, Westmoreland
- When
- August 28, 7:29 PM EST to 10:30 PM EST
- Where
- Westmoreland County, 0.87 mi SW of Oak Grove to 0.99 mi ENE of Ligonier
- Cause
- Heavy Rain
- Property damage
- $2,000
- Reported by
- Emergency Manager
- Coordinates
- 40.260, -79.210
Emergency management reported SR 711 flooded.
Thunderstorm Wind, Westmoreland
- When
- August 28, 7:38 PM EST
- Where
- Westmoreland County, 1.38 mi N of Longbridge
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $15,000
- Reported by
- State Official
- Coordinates
- 40.290, -79.300
Law enforcement reported several trees down.
Thunderstorm Wind, Fayette
- When
- August 28, 7:39 PM EST
- Where
- Fayette County, 0.87 mi SW of Rowes Run
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $10,000
- Reported by
- State Official
- Coordinates
- 40.010, -79.810
Law enforcement reported trees down.
Thunderstorm Wind, Fayette
- When
- August 28, 7:40 PM EST
- Where
- Fayette County, 1.26 mi ESE of Davistown
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Public
- Coordinates
- 40.040, -79.380
The public reported large tree branches down across the area.
Flash Flood, Fayette
- When
- August 28, 7:50 PM EST to August 29, 3:00 AM EST
- Where
- Fayette County, 1.22 mi ESE of Bute to Casparis
- Cause
- Heavy Rain
- Property damage
- $5.0 million
- Reported by
- Emergency Manager
- Coordinates
- 39.941, -79.700
Flash flooding caused widespread damage across Bullskin Township, and in the town of Connellsville. Between 75 to 100 homes sustained damage from flood waters in Bullskin Township, including 29 single family homes with major damage, 8 mobile homes destroyed, a bridge destroyed, and 3 to 4 bridges suffering major structural damage. 50 people were evacuated, with damage estimated to be over 5 million dollars.
Flood, Washington
- When
- August 28, 8:25 PM EST to 10:30 PM EST
- Where
- Washington County, 1.35 mi WNW of Vanceville to 1.34 mi WNW of Vanceville
- Cause
- Heavy Rain
- Property damage
- $5,000
- Reported by
- 911 Call Center
- Coordinates
- 40.156, -80.104
The 911 Call Center reported Donley Road closed due to flooding.
Flood, Jefferson
- When
- August 28, 11:30 PM EST to August 29, 1:30 AM EST
- Where
- Jefferson County, Harlan to 0.37 mi SE of Harlan
- Cause
- Heavy Rain
- Property damage
- $10,000
- Reported by
- Law Enforcement
- Coordinates
- 41.130, -79.180
Law enforcement reported flooding with a rock slide on State Route 28.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Lightning Strike in Texas, August 28, 20161 death · 1 event
- Flash Flooding and Hail in Ohio, August 28, 2016$4.0 million · 1 in hail · 29 events
- Tornadoes and Flash Flooding in Minnesota, August 28 to 29, 2016$62,000 · EF2 · 17 events
- Flash Flooding and Flooding in Nebraska, August 28 to 30, 2016$2.0 million · 14 events
- Hail and Damaging Winds in Ohio, August 28, 2016$277,000 · 51 kt wind · 10 events
- Hail and Damaging Winds in Minnesota, August 28, 2016$250,000 · 1 in hail · 3 events
- Flash Flooding and Hail in Indiana, August 28 to 29, 2016$74,000 · 1 in hail · 7 events
- Flash Flooding and Damaging Wind in Kentucky, August 28, 2016$54,000 · 50 kt wind · 7 events
- Flash Flooding and Lightning Strike in Illinois, August 28, 2016$47,000 · 6 events
- Flash Flooding in Iowa, August 28 to 29, 2016$50,000 · 2 events
- Damaging Winds in Vermont, August 28, 2016$37,000 · 50 kt wind · 7 events
- Flash Flood and Hail in Iowa, August 28, 2016$25,000 · 52 kt wind · 4 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 655446, 655425, 655445, 655429, 655447, 655448, 655449, 655433, 655450, 655451, 655437, 655452, 655453, 655440, 655441, 655442, 655454, 655457, 655458, 655469, 655443, 655444.